Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 61, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2020, 7:25 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 7:25 PM CDT (00:25 UTC)
- Expired
- Jun 3, 2020, 8:02 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 7:47 PM CDT | HAIL 1 | 7 Wsw Shallow Water, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2140 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
287
WUUS53 KDDC 040025
SVRDDC
KSC055-093-171-040115-
/O.NEW.KDDC.SV.W.0061.200604T0025Z-200604T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
725 PM CDT Wed Jun 3 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kearny County in southwestern Kansas...
Northwestern Finney County in southwestern Kansas...
Southwestern Scott County in west central Kansas...
* Until 815 PM CDT.
* At 724 PM CDT, a severe thunderstorm was located 10 miles southwest
of Modoc, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shallow Water and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10112 3847 10113 3851 10107 3840 10081
3809 10118 3826 10136
TIME...MOT...LOC 0024Z 299DEG 19KT 3836 10118
HAIL...1.25IN
WIND...60MPH
$$
TURNER3 follow-up statements
052
WWUS53 KDDC 040035
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT Wed Jun 3 2020
KSC055-093-171-040115-
/O.CON.KDDC.SV.W.0061.000000T0000Z-200604T0115Z/
Kearny KS-Finney KS-Scott KS-
735 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT
COUNTIES...
At 734 PM CDT, a severe thunderstorm was located 10 miles south of
Modoc, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shallow Water and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10112 3847 10113 3851 10107 3840 10081
3809 10118 3826 10136
TIME...MOT...LOC 0034Z 293DEG 21KT 3834 10110
HAIL...1.00IN
WIND...60MPH
$$
TURNER380
WWUS53 KDDC 040051
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
751 PM CDT Wed Jun 3 2020
KSC055-093-171-040115-
/O.CON.KDDC.SV.W.0061.000000T0000Z-200604T0115Z/
Kearny KS-Finney KS-Scott KS-
751 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT
COUNTIES...
At 750 PM CDT, a severe thunderstorm was located near Friend, moving
southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Public. The public reported quarter size hail 7 miles
southwest of Shallowwater at 7:47 PM CDT.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Shallow Water and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10112 3847 10113 3851 10107 3840 10081
3809 10118 3826 10136
TIME...MOT...LOC 0050Z 298DEG 16KT 3831 10102
HAIL...1.00IN
WIND...<50MPH
$$
TURNER196
WWUS53 KDDC 040102
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
802 PM CDT Wed Jun 3 2020
KSC055-093-171-040111-
/O.CAN.KDDC.SV.W.0061.000000T0000Z-200604T0115Z/
Kearny KS-Finney KS-Scott KS-
802 PM CDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
LAT...LON 3827 10112 3847 10113 3851 10107 3840 10081
3809 10118 3826 10136
TIME...MOT...LOC 0100Z 299DEG 19KT 3828 10095
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:00 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 3, 6:00 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Wed Jun 3 2020 ...Updated aviation section... .SHORT TERM...(This evening through Thursday) Issued at 1205 PM CDT Wed Jun 3 2020 The main weather discussion in the short term is the potential for a MCS to move through northwest and north central Kansas this afternoon through the evening and the potential for more isolated storms again on Thursday afternoon. As of the time of this discussion the upper level shortwave is in southeast Wyoming and will move to the southeast into northeast Colorado and southwest Nebraska in the next few hours. With a stationary frontal boundary in the vicinity thunderstorms will start to develop and then dive south and eastward along the stationary front into northwest Kansas and then eventually northcentral Kansas by the evening. With the upper level energy and dewpoints in NC Kansas in the low to mid 60s...severe weather is possible mainly in the form of straight line wind gusts to 70 mph. Hail threat is lesser as by the time the storms reach our area it should be in a QLCS line...however we could see a few stones reach larger than quarter size. Brief heavy downpours with the stronger storms will also be possible. The best chance of the storms will be mainly north of a Syracuse to Larned line..while further south of the line thunderstorm activity is much less due to a stronger CAP expected on the warm side of the stationary front. A few CAM models are suggesting storms in eastern Colorado along another shortwave making a run at portions of western Kansas along the Colorado border. While not totally impossible...given the CAP and the better energy up north...the chances of storms south of the stationary front are much less. Overnight lows will be in the 60s. Thursday the storm activity should be done before sunrise. Winds aloft will stay out of the west to northwest and another shortwave from eastern Colorado will move into western Kansas by the late afternoon. There is some suggestion of isolated storms developing from the residual outflow boundary from tonights storms by the late afternoon...but this will again be determined by how strong the cap is by afternoon to keep convection down. With highs in the mid 90s and the shortwave at this point not appearing to have much energy...I kept the POPs generally 20% or less along the Oklahoma border. .LONG TERM...(Thursday night through Wednesday) Issued at 134 PM CDT Wed Jun 3 2020 Hot weather will continue through the weekend as the upper level high and ridge sits over the central plains through Monday. Winds will also stay breezy out of the south from Friday through Monday. By Tuesday a large trough in the rockies starts to enter into the central plains and should bring with it a decent push of colder air late Monday night. Models are suggesting the potential for isolated storms Monday night into Tuesday with the cold front passage. After the slightly colder air settles in we should see high temperatures for Tuesday and Wednesday in the middle 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 556 PM CDT Wed Jun 3 2020 VFR conditions will prevail overnight with increased high level cloudiness. There may be a storm that rolls through the HYS terminal around sunset but should move out of the area quickly. Winds will generally be less than 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 98 66 100 / 20 10 10 0 GCK 62 99 64 100 / 20 10 10 0 EHA 62 100 64 101 / 10 20 10 0 LBL 63 100 65 101 / 10 20 10 0 HYS 63 97 67 98 / 40 10 20 0 P28 68 98 70 101 / 10 20 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous weather outlook, Jun 3, 3:08 AM CDT, 16 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 308 AM CDT Wed Jun 3 2020 KSZ030-031-043>046-061>066-074>081-084>090-041000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 308 AM CDT Wed Jun 3 2020 /208 AM MDT Wed Jun 3 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight north of a Garden City to Pratt line. Hail up to 2 inches, strong damaging winds of 60 mph or greater along with periods of heavy rainfall will be the main hazards. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Isolated to widely scattered strong to severe thunderstorms will be possible late Thursday and early Thursday night. Wind gusts up to 60 mph and hail ranging from 1 to 1.5 inches will be possible from the strongest storms. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 1 am north of a Garden City to Pratt line. Rainfall reports are also encouraged. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 3, 7:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Wed Jun 3 2020
KSZ043-062-063-040100-
Finney KS-Kearny KS-Scott KS-
714 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 800 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Modoc, moving southeast at 30 mph.
Hail to the size of nickels is expected.
Wind gusts to near 50 mph are possible.
Locations impacted include...
Scott City, Shallow Water and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3827 10112 3860 10113 3843 10075 3805 10121
3826 10141
TIME...MOT...LOC 0013Z 307DEG 27KT 3840 10120
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:14 PM CDT | Special Weather Statement | DDC | Scott | 46 min |
| Jun 3, 7:39 PM CDT | Special Weather Statement | DDC | Finney | 51 min |
| Jun 3, 7:45 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jun 3, 8:23 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 52 min |
| Jun 4, 12:44 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Jun 4, 2:49 PM CDT | Special Weather Statement | DDC | Kearny | 26 min |
| Jun 4, 3:15 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Jun 4, 4:15 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Jun 4, 5:40 PM CDT | Special Weather Statement | DDC | Finney | 50 min |
| Jun 4, 6:08 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| Jun 4, 6:45 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.